Texas, 2023Damaging Winds in Texas, August 16, 2023
August 16, 2023 · NWS CRP · 2 events in 2 counties and zones
A weak upper level trough interacted with moisture and instability over south Texas to produce scattered thunderstorms in the afternoon. Storms produced wind damage over southern Bee and western San Patricio Counties near the communities of Tynan and West Sinton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough interacted with moisture and instability over south Texas to produce scattered thunderstorms in the afternoon. Storms produced wind damage over southern Bee and western San Patricio Counties near the communities of Tynan and West Sinton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 16, 1:57 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 16, 1:57 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
257 PM CDT Wed Aug 16 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 251 PM CDT Wed Aug 16 2023
Key Messages:
- Drier conditions expected on Thursday
Water vapor imagery shows drier air working into the region as
ridging begins to shift back east. Just as we saw yesterday, CAMS
are not sold on the idea of convection across the region.
However, there is a swath of deeper moisture over the waters and
across the Coastal Plains with PWATs around 1.9" where we could
see some isolated convection development before we lose diurnal
heating. Dry air will continue to push into the region overnight
with PWATs down around 1.1-1.2" tomorrow morning. Drier air in
place will lead to warmer temperatures with highs in the low 90s
along the coast to around 108 out west. This influx of drier air
should help keep our heat indices in check. Max heat indices will
generally range from 105-109 on Thursday. A few spots may briefly
reach 110 but not for a long enough period to warrant another Heat
Advisory at this time.
We will need to monitor for elevated fire weather concerns tomorrow
as relative humidity values fall to 15-20% out west and 30-60%
closer to the coast. At this time, winds look to remain light enough
to negate any concerns. However, fuels are critically to extremely
dry across the region. Will defer to the night shift on a potential
Fire Danger Statement.
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 251 PM CDT Wed Aug 16 2023
Key Messages:
- Dangerous heat going into the weekend
- Elevated to Critical Fire danger possibly Friday
- Rain chances increase into early next week
- Tropical Potential?
The first part of the long term period continues status quo with hot
and dry conditions persisting with mid-level ridging being the
primary driver. High temperatures mainly in the upper 90s and to
around 105 are expected through Saturday with heat advisory
conditions likely for at least portions of the area daily. PWATs
remain well below normal and rain chances are minimal, though a few
seabreeze showers/storms aren't out of the question for Saturday.
With the warm temperatures and dry air, elevated fire weather could
be a concern once again for Friday before dewpoints increase a bit
Saturday.
By Sunday we're beginning to see a better increase in
moisture...depending on what model you're looking at. There is
still plenty of uncertainty on timing and the amount of moisture,
but the likelihood of some sort of increased shower/storm activity
by early next week is fairly good as the ridge retreats north once
again. Looking at deterministic models, the latest version of the
GFS is more favorable for us with the potential low center moving
south of us keeping us in a favorable moist flow. The ECMWF however
is farther north keeping us drier longer, but does eventually
increase moisture by mid-week. Ensembles of both models have a
pretty large spread, so at this point anything can happen. There
remains a 20% chance of development of the tropical wave/moisture
moving toward Texas, so it bears watching.
If this plays out as it's looking right now, we would expect a
noticeable decrease in max temps for early next week - Maybe even
below normal near the coast! Sunday's on the fence on which camp it
will be in (warmer or "cooler"), being dependent on the timing of
the moisture.
&&
.AVIATION...
(18Z TAFS)
Issued at 1154 AM CDT Wed Aug 16 2023
VFR conditions are currently in place across all terminals. Drier
air will continue to work into the region so expect VFR through
the period. The only exception would be the development of some
isolated showers and storms this afternoon, generally across the
Coastal Plains, where the deepest moisture resides. Winds will
gradually turn out of the south overnight while remaining less
than 10 knots.
&&
.MARINE...
Issued at 251 PM CDT Wed Aug 16 2023
A weak to moderate onshore flow has become established in the wake
of the sea breeze. Winds will become weak overnight before
strengthening through the day Thursday. Although chance are low, an
isolated shower or two may be possible over the southern waters this
afternoon as a deeper moisture across remains in place. Generally
weak to moderate onshore flow can be expected through the period.
Increasing moisture late in the weekend and into next week will
bring better rain chances to the waters. There is a 20% chance of
tropical development along a wave moving through the Gulf early
next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 101 78 100 77 / 20 10 0 0
Victoria 104 76 104 77 / 0 0 0 0
Laredo 105 80 108 78 / 20 20 0 0
Alice 104 73 107 73 / 20 20 0 0
Rockport 97 80 95 80 / 10 0 0 0
Cotulla 105 79 107 77 / 20 20 0 0
Kingsville 103 75 105 77 / 20 10 0 0
Navy Corpus 95 82 95 82 / 10 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ229>232-239>246-
342>344-346.
GM...None.
&&
SHORT TERM...TC/95
LONG TERM....PH/83
AVIATION...TCIn the hours before
Special weather statement, Aug 16, 2:24 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
324 PM CDT Wed Aug 16 2023
TXZ244-246-344-346-162100-
Inland San Patricio TX-Coastal Refugio TX-Coastal San Patricio TX-
Inland Refugio TX-
324 PM CDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of northeastern San
Patricio and southwestern Refugio Counties through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonnie View, or 8 miles south of Woodsboro, moving south at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sinton, Taft, Bonnie View and Taft Southwest.
This includes the following highways...
US Highway 181 between mile markers 624 and 632.
US Highway 77 between mile markers 634 and 642.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2818 9747 2819 9726 2806 9724 2807 9725
2805 9724 2795 9722 2795 9751
TIME...MOT...LOC 2023Z 354DEG 14KT 2811 9735
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ANMSpecial weather statement, Aug 16, 2:44 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
344 PM CDT Wed Aug 16 2023
TXZ232-244-246-162115-
Inland San Patricio TX-Bee TX-Inland Refugio TX-
344 PM CDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of central San
Patricio, southwestern Refugio and southeastern Bee Counties through
415 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Paul, or near Sinton, moving south at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sinton, Taft, Odem, St. Paul, Papalote and Taft Southwest.
This includes the following highways...
Interstate 37 near mile marker 22.
US Highway 181 between mile markers 612 and 630.
US Highway 77 between mile markers 634 and 652.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2820 9760 2820 9739 2795 9739 2796 9767
TIME...MOT...LOC 2044Z 359DEG 12KT 2813 9750
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ANMSpecial weather statement, Aug 16, 3:03 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
403 PM CDT Wed Aug 16 2023
TXZ243-244-343-162145-
Inland Nueces TX-Inland San Patricio TX-Coastal Nueces TX-
403 PM CDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of north central Nueces
and central San Patricio Counties through 445 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odem, or near Sinton, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corpus Christi, Sinton, Taft, Odem, St. Paul, Edroy, Annaville,
Calallen and Taft Southwest.
This includes the following highways...
Interstate 37 between mile markers 9 and 23.
US Highway 181 between mile markers 614 and 630, and near mile
marker 648.
US Highway 77 between mile markers 638 and 658.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2786 9773 2814 9763 2813 9757 2814 9756
2813 9743 2812 9742 2812 9741 2811 9740
2813 9740 2813 9737 2792 9738 2788 9741
2788 9739 2780 9739
TIME...MOT...LOC 2103Z 008DEG 10KT 2795 9752
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EMFThunderstorm Wind, Bee
- When
- August 16, 3:05 PM CST to 3:06 PM CST
- Where
- Bee County, 1.16 mi NW of Tynan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 28.180, -97.765
A shed and mesquite trees were blown down northwest of Tynan near Farm to Market Road 796.
Thunderstorm Wind, San Patricio
- When
- August 16, 3:29 PM CST to 3:30 PM CST
- Where
- San Patricio County, West Sinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 28.030, -97.670
Wind blew down 5 power poles in the community of West Sinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 16, 20236 deaths · 3 events
- Damaging Wind and Lightning Strike in Arizona, August 16, 2023$275,000 · 61 kt wind · 3 events
- Wildfire in Colorado, August 16 to 21, 2023$150,000 · 1 event
- Flash Flood in New York, August 16, 2023$50,000 · 1 event
- Flood and Damaging Winds in South Carolina, August 16, 2023$32,000 · 8 events
- Debris Flows and Flood in Colorado, August 16, 2023$40,000 · 3 events
- Hail and Damaging Winds in Wisconsin, August 16, 2023$11,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Texas, August 16 to 20, 202320 events
- Drought in Louisiana, August 16 to 31, 20239 events
- Drought in Mississippi, August 16 to 31, 20236 events
- Excessive Heat in California, August 16 to 17, 20236 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 16, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133153, 1133155.